MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 46MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 46MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120146
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).(b)(6).
 
Event or Problem Description
It was reported that, after a thr surgery, it was necessary to perform a revision surgery in which an acetlr cup hap 46mm w/ imptr was explanted; however, it is unknown the reason that led to this surgery.The current health status of the patient is also unknown.
 
Additional Manufacturer Narrative
It was reported that a hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.Since part/lot details were not received for investigation for the femoral head implant, no thorough manufacturing record review or assessment of the reported event can be performed.If the products or additional information become available in the future, the tasks will be reopened and performed.A review of the historical complaints data for the acetabular cup was performed.Using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaints were identified to involve this batch.Other similar complaints have been identified for the part number and the reported failure mode.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.Bhr resurfacing systems =46mm have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; no further escalation actions required.Smith and nephew has not received relevant clinical documentation or the device to perform a thorough medical investigation nor can we determine a definitive root cause of the reported failure.Per the medical director¿s analysis of the three prevision x-ray photos, two of which were undated and unlabeled, along with one x-ray photo dated 8-2-2021, the provided x-rays revealed, ¿edge loading and osteolysis of the acetabulum behind the shell¿ likely loose shell.¿ based on the information provided, this patient underwent a revision where the acetabulum component was removed and replaced with a redapt.Without the requested supporting clinical documentation, we are unable to determine when the onset of loosening occurred or if the length of time in that position could have caused and/or contributed to other metal related injuries.Therefore, the impact to the patient beyond that which has already been reported cannot be determined.Should any additional medical information be provided, this compliant would be re-assessed.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 46MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12741798
Report Number3005975929-2021-00492
Device Sequence Number4012469
Product Code NXT
UDI-Device Identifier03596010502544
UDI-Public3596010502544
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74120146
Device Lot Number26259
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2021
Supplement Date Received by Manufacturer02/28/2022
Initial Report FDA Received Date11/02/2021
Supplement Report FDA Received Date02/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown